Economics at your fingertips  

Optimal Mortgage Refinancing: A Closed‐Form Solution

Sumit Agarwal, John Driscoll () and David Laibson ()

Journal of Money, Credit and Banking, 2013, vol. 45, issue 4, 591-622

Abstract: We derive the first closed‐form optimal refinancing rule: refinance when the current mortgage interest rate falls below the original rate by at least 1ψ[φ+W−exp−φ].In this formula W(.) is (the principal branch of) the Lambert W‐function, ψ=2ρ+λσ, φ=1+ψρ+λκ/M(1−τ),where ρ is the real discount rate, λ is the expected real rate of exogenous mortgage repayment, σ is the standard deviation of the mortgage rate, κ/M is the ratio of the tax‐adjusted refinancing cost and the remaining mortgage value, and τ is the marginal tax rate. This expression is derived by solving a tractable class of refinancing problems. Our quantitative results closely match those reported by researchers using numerical methods.

Date: 2013
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (15) Track citations by RSS feed

Downloads: (external link)

Related works:
Journal Article: Optimal Mortgage Refinancing: A Closed-Form Solution (2013) Downloads
Working Paper: Optimal Mortgage Refinancing: A Closed Form Solution (2008) Downloads
Working Paper: Optimal Mortgage Refinancing: A Closed Form Solution (2007) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

Access Statistics for this article

Journal of Money, Credit and Banking is currently edited by Robert deYoung, Paul Evans, Pok-Sang Lam and Kenneth D. West

More articles in Journal of Money, Credit and Banking from Blackwell Publishing
Bibliographic data for series maintained by Wiley Content Delivery ().

Page updated 2021-11-08
Handle: RePEc:wly:jmoncb:v:45:y:2013:i:4:p:591-622